A lipodystrophy workshop, held in June in San Diego, CA, brought together top researchers to present data and exchange ideas. Groups from around the world presented information about ongoing studies to shed light on this emerging phenomenon, which includes changes in body composition and sometimes changes in laboratory parameters (cholesterol, insulin sensitivity, and triglycerides). The potential health risks for people with elevated lipid (cholesterol and triglyceride) levels were also discussed. Workshop attendees attempted to create an interim definition for lipodystrophy to improve the ability to diagnose and measure the syndrome(s).
Changes in Insulin Markers
Studies show that people with HIV experience a significant increase in insulin clearance along with a decrease in insulin sensitivity that may be due to anti-HIV therapy. Both changes in insulin maintenance may, in some circumstances, put people at increased risk for developing diabetes.
Working Definition of LipodystrophyMeeting participants spent a considerable amount of time trying to establish a case definition of lipodystrophy. They came up with the following "case definition" where any one of the symptoms listed below would be included:
- Sunken cheeks in the face
- Prominent veins in the legs
- Loss of contour in the buttocks
- Increase in abdominal girth
- Breast enlargement
- Buffalo humps (fat pad on back of neck)
- Lipomas (fatty growth)
- Accumulation of facial fat
Also noted was that there may be other changes in fat redistribution that have not yet been reported.
The class of anti-HIV drugs known as nucleoside analogue reverse transcriptase inhibitors (NARTIs, see Drug ID Chart) decreases insulin sensitivity somewhat, which may be associated with an increased risk of diabetes. Using NARTIs in combination with non-nucleoside reverse transcriptase inhibitors (NNRTIs) and protease inhibitors, however, results in an even greater decrease in insulin sensitivity.
Several small studies have reported some success in combating insulin resistance. This includes instances where people discontinued protease inhibitors and switched to either abacavir (Ziagen®) or nevirapine (Viramune®) containing regimens. Among people who continued on protease inhibitors, the addition of troglitazone (Rezulin®) appeared to increase insulin sensitivity. Two recently approved therapies -- rosiglitazone (Avandia®) and pioglitazone (Actos®) -- are likely to have the same effect with perhaps a reduced risk of the serious liver side effects associated with troglitazone.
Much concern has been expressed about increased triglyceride and cholesterol levels and the potential for heart disease in people taking protease inhibitors. Dr. Grunfeld from the San Francisco Veterans Administration Medical Center compared these two levels in people with HIV taking protease inhibitors to a previous large study (Framingham Study) of HIV-negative individuals. Based on this model, the use of protease inhibitors would result in only a few additional cases of heart disease over ten years. It is important to remember that other factors, including genetics, may contribute to elevated cholesterol and triglyceride levels as well as increased risk for heart disease.
Dutch Group Findings
One provocative presentation from a Dutch group suggests using NARTIs may cause lipodystrophy syndrome, as they cause mitochondrial toxicities. Mitochondria are the site of production of a key source of energy in cells that is involved in the breaking down of fat.
NARTIs can cause mitochondrial dysfunction that can result in many different side effects including neuropathy (tingling and pain in the nerves especially in legs, feet and arms), myopathy (pain in the muscles) and lactic acidosis (accumulation of lactic acid in the blood, which can result in nausea, vomiting, abdominal pain and liver failure). Also, laboratory studies suggest that mitochondrial dysfunction may cause the abnormal function of fat cells during anti-HIV therapies. This Dutch group believes that NARTIs and protease inhibitors play a complementary role in causing lipodystrophy.
Australian Group Findings
The Australian group at the forefront of lipodystrophy research reported that people using NARTIs may risk developing lipodystrophy if their lactate levels (a measure of lactic acid) are above 2mmol/l. This again suggests that mitochondrial toxicity may be a factor.
According to their study, risk factors for lipodystrophy include age (risk increases with age), d4T (stavudine, Zerit®) use and duration of NARTI use. Their findings suggest that people taking protease inhibitors are more likely to have elevated cholesterol and triglyceride levels as well as insulin resistance. People who have lipodystrophy and are taking only NARTIs are more likely to also have evidence of liver dysfunction.
French Study Findings
A French study of 196 people suggests that lipodystrophy syndrome is associated with the duration of anti-HIV therapy use. The syndrome appeared about 20 months after starting highly active antiretroviral therapy (HAART) and was associated with longer HIV diagnosis, longer use of anti-HIV therapy. People experienced increases in cholesterol and triglyceride levels when they started HAART regardless of whether or not they developed lipodystrophy syndrome.
Effects from d4T
Several studies presented suggest that people taking d4T may be at higher risk of developing lipodystrophy syndrome. However, most researchers believe it is premature to single out d4T as a risk factor due to so many confounding variables that have to be examined. These include: almost all people had previously taken AZT (zidovudine, Retrovir®); almost all participants were also receiving 3TC; and almost all participants were taking other anti-HIV therapies, including protease inhibitors and/or NNRTIs. Additionally, the current lipodystrophy phenomenon was rarely if ever seen in the early and middle 1990s, despite the fact that d4T was used extensively in studies, in a very large expanded access program, and eventually in clinical practice. Future studies should be able to determine whether taking d4T really does increase a person's risk for developing lipodystrophy. At this stage, similar cautions should be employed in drawing any conclusions about what does and doesn't contribute to lipodystrophy. The suspected causes have changed several times in just the last 24 months.
Back to the Project Inform Perspective September 1999 contents page.